Acetaminophen (Paracetamol) Poisoning, Pediatric

Kevin C. Osterhoudt, MD, MS Reviewed 10/2018
 


BASICS

DESCRIPTION

  • Acetaminophen poisoning may occur after acute or chronic overdose.

  • Acetaminophen is sold under many brand names and is often an ingredient in combination pain reliever preparations.

  • Ac...

DIAGNOSIS

HISTORY

  • Medical history of pain or fever

    • Acetaminophen ingestion should be explored in any patient being treated for pain or fever.

  • Amount of acetaminophen ingested

    • A single, acute ingestion of ...

TREATMENT

GENERAL MEASURES

Evaluate for possible polypharmacy overdose. 

MEDICATION

First Line

  • Single acute overdose

    • Activated charcoal, 1 to 2 g/kg (maximum 75 g), may be administered if acetaminophen is ...

ONGOING CARE

FOLLOW-UP RECOMMENDATIONS

Patient Monitoring

  • Cardiorespiratory monitoring is warranted during IV N-acetylcysteine therapy.

  • Intensive care monitoring is warranted during fulminant hepatic fai...

ADDITIONAL READING

  • American College of Medical Toxicology. ACMT position statement: duration of intravenous acetylcysteine therapy following acetaminophen overdose. J Med Toxicol.  2017;13(1):126...

CODES

ICD9

  • 965.4 Poisoning by aromatic analgesics, not elsewhere classified

  • 573.8 Other specified disorders of liver

ICD10

  • T39.1X4A Poisoning by 4-Aminophenol derivatives, undetermined, init

  • K71.9 Toxic li...

FAQ

  • Q: What is “patient-tailored” N-acetylcysteine therapy?

  • A: The duration of N-acetylcysteine therapy used to depend on the pharmaceutical form administered but is now tailored to the patient based o...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×